Contraceptives and hair loss
Oral contraceptives are a synthetic combination of the hormones progesterone and estrogen. Hair loss…
Contraceptives and hair loss
Oral contraceptives are a synthetic combination of the hormones progesterone and estrogen. They prevent ovulation, and thus the possibility of fertilization, by maintaining constant levels of these hormones. As a result, the ovaries do not release the egg and estrogen levels do not rise.
Following approval by the US Food and Drug Administration in 1960, oral contraception has become one of the most popular forms of pregnancy control. Millions of women are prescribed birth control pills. But very few of them are aware that oral contraceptives are a common cause of hair loss. Contraceptives are also sometimes prescribed to stimulate hair growth. This creates confusion among women about the importance and impact of oral hair contraceptives.
Oral contraceptives can cause hair loss in women through two different mechanisms. One is through drug-induced hair loss (birth control pills). The other is by activating female hereditary baldness. These are two completely different mechanisms and two completely different states.
Almost every drug has the potential to cause hair loss. But oral contraceptives are particularly implicated in a process termed telogen effluvium or diffuse hair loss. The basis of the mechanism of action of oral contraceptives is shortening of the hair growth phase (anagen phase) and transition of the hair from growth phase to decline phase (telogen phase). After the end of the telogen phase which lasts 2-3 months, spontaneous and intense hair loss begins. Normally 10-15% of hair is falling out at the same time. But in telogen effluvium caused by contraceptives, even 50% of the hair can go into telogen phase! As a result, huge amounts of hair fall out as they go through the short telogen cycle.
Interestingly, telogen effluvium can occur when you start taking contraceptives. May occur when changing the type of tablet. And of course it occurs after stopping the use of this form of contraception if it has been used for a long time.
However, if a woman has a genetic predisposition to hair loss, then the situation changes and becomes more serious. Namely, oral contraceptives that contain progesterone have the potential to increase hair loss. Because they are a source of exogenous (external) androgen hormones. Contraceptives that have higher levels of progesterone compared to estrogen are more likely to cause hair loss. Unlike telogen effluvium, which is manifested by increased hair loss, hereditary female pattern baldness is characterized by a reduction in hair diameter and quality. Androgen hormones act on the gradual weakening of the hair in the medial line of the head. There is intense thinning of the hair, brittleness and dryness of the hair and oiling of the scalp.
But just as progesterone-dominated contraceptives can contribute to inherited female pattern baldness, estrogen-rich contraceptives can stimulate hair growth. The mechanism of action is by prolonging the phase of hair growth. The problem is that this type of pill shows a higher incidence of certain side effects.
The American Hair Loss Association recognizes that contraceptives are a safe and effective form of pregnancy control that have even been clinically proven to have other health benefits for women who use them. However, the Association believes that it is imperative for all women, especially those with a family history of hair loss, to become aware of the potentially dangerous effects of oral contraceptives on normal hair growth.
The American Hair Loss Association recommends that all women who are interested in using oral contraceptives use only low-androgen index pills that your gynecologist may recommend.
Also, if there is a strong predisposition for hereditary, genetic hair loss in your family, then the recommendations are to use another form of contraception. Each woman should decide independently depending on the needs and in consultation with her gynecologist.
Hello our dear visitor. Welcome to the largest ongoing health tourism site in Turkey. Do not make any attempt to benefit from any health service in Turkey without consulting us.
You can write to email@example.com for any questions you may have.